Journal article icon

Journal article

Reconnection-controlled decay of magnetohydrodynamic turbulence and the role of invariants

Abstract:

We present a new theoretical picture of magnetically dominated, decaying turbulence in the absence of a mean magnetic field. With direct numerical simulations, we demonstrate that the rate of turbulent decay is governed by the reconnection of magnetic structures, and not necessarily by ideal dynamics, as has previously been assumed. We obtain predictions for the magnetic-energy-decay laws by proposing that turbulence decays on reconnection timescales while respecting the conservation of certa...

Expand abstract
Publication status:
Published
Peer review status:
Peer reviewed

Actions


Access Document


Files:
Publisher copy:
10.1103/PhysRevX.11.041005

Authors


More by this author
Institution:
University of Oxford
Division:
MPLS
Department:
Physics
Sub department:
Astrophysics
Oxford college:
Merton College
Role:
Author
ORCID:
0000-0002-7958-6993
More by this author
Institution:
University of Oxford
Division:
MPLS
Department:
Physics
Sub department:
Theoretical Physics
Oxford college:
Merton College
Role:
Author
ORCID:
0000-0003-4421-1128
Publisher:
American Physical Society
Journal:
PRX Quantum More from this journal
Volume:
11
Issue:
4
Article number:
041005
Publication date:
2021-10-08
Acceptance date:
2021-08-10
DOI:
EISSN:
2691-3399
Language:
English
Keywords:
Pubs id:
1148375
Local pid:
pubs:1148375
Deposit date:
2021-07-25

Terms of use


Views and Downloads






If you are the owner of this record, you can report an update to it here: Report update to this record

TO TOP